Funnel Cloud, Polk
- When
- July 17, 12:03 PM CST
- Where
- Polk County, 3.79 mi E of Eldred
- Reported by
- Law Enforcement
- Coordinates
- 47.670, -96.720
During the late morning and early afternoon hours of July 17th, several funnel clouds were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the late morning and early afternoon hours of July 17th, several funnel clouds were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 11:32 AM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1232 PM CDT FRI JUL 17 2015 .UPDATE... ISSUED AT 1230 PM CDT FRI JUL 17 2015 NO MAJOR CHANGES FROM LAST UPDATE...GETTING A FEW CELLS EARLY THIS AFTERNOON THAT ARE A BIT STRONGER. THE SLIGHT RISK FOR TODAY HAS BEEN EXPANDED SLIGHTLY TO THE NORTH...BUT STILL FEEL THE SOUTH WILL HAVE THE BEST CHANCE FOR MORE WIDESPREAD SEVERE STORMS AFTER 3 PM. A 5% TORNADO RISK HAS BEEN INTRODUCED INTO THE SOUTH ALSO...WITH HODOGRAPHS FAVORABLE HERE FOR A FEW TORNADOES. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 355 AM CDT FRI JUL 17 2015 LULL IN ACTIVITY ACROSS THE FA THIS MORNING. FAIR SKIES AND LIGHT AND VARIABLE WINDS HAVE ALLOWED FOR PATCHY DENSE FOG FORMATION ACROSS MANY RECENTLY WETTED AREAS...ESPECIALLY ALONG AND EAST OF THE RRV. THIS SHOULD BURN OFF QUICKLY AFTER SUNRISE. A DEEPENING CLOSED H5 LOW PRESSURE SYSTEM OVER SOUTHERN SASK SHOULD MAKE FOR SOME ACTIVE CONVECTIVE WEATHER ACROSS THE REGION LATER TODAY. ONE UPPER LEVEL DISTURBANCE IS PRESENTLY MOVING FROM THE BASE OF THE LOW PRESSURE TROF...IN EASTERN MT...AND IS PRESSING INTO WESTERN ND. THAT DISTURBANCE SHOULD CONTINUE ACROSS EASTERN ND THROUGH LATE AFTERNOON AND NORTHERN MN THROUGH THE EARLY EVENING. WITH THAT...WIDESPREAD CLOUD COVER...RAIN SHOWERS AND SCATTERED THUNDERSTORMS...WITH ISOLATED STRONG TO SEVERE STORMS...ARE EXPECTED TO DEVELOP INTO EASTERN ND MIDDAY AND ACROSS NORTHWEST MN THROUGH THE AFTERNOON...ESPECIALLY ALONG AND NORTH OF HIGHWAY 200. MEANWHILE...SOUTHEASTERN ND AND ADJACENT PORTIONS OF NORTHWEST AND WEST CENTRAL MN...ESPECIALLY SOUTH OF HWY 200...CAN EXPECT A BIT MORE SUNSHINE AND DAYTIME HEATING TO OCCUR. THIS SHOULD INTENSIFY A SFC LOW PRESSURE TROF DEVELOPING ACROSS THAT AREA AND PROVIDE A FOCUS FOR MORE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS FROM MIDAFTERNOON INTO EARLY EVENING. INCREASING DEEP LAYER SHEAR LATE SATURDAY AFTERNOON SHOULD BECOME FAVORABLE TO LARGE HAIL AND DAMAGING WINDS AS A MAIN THREAT...WHILE ISOLATED TORNADOES ARE ALSO CONSIDERED POSSIBLE. FRIDAY NIGHT AND SATURDAY...RESIDUAL THUNDERSTORM ACTIVITY SHOULD PUSH OFF ACROSS NORTHERN MN DURING THE LATE NIGHT PERIOD AND ALLOW FOR MORE SETTLED WEATHER INTO SATURDAY. THE UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO TRACK ACROSS SOUTHERN MANITOBA ON SATURDAY... SO ITS PROXIMITY SHOULD PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ALONG NORTHERN TIER COUNTIES THROUGH SATURDAY AFTERNOON. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 355 AM CDT FRI JUL 17 2015 SATURDAY NIGHT AND SUNDAY...LOOKS MAINLY DRY AND MILD...WITH TEMPERATURES RUNNING VERY NEAR SEASONAL NORMALS. CONSENSUS MODELS HAVE H5 TROF SHIFTED EAST OF THE FA WITH A WEAK H5 SHORTWAVE RIDGE ACROSS THE AREA EARLY ON SUNDAY ...WITH UPR FLOW PATTERN OUT OF WEST NORTHWEST. NAM HAS A SHORTWAVE TROF KICKING ACROSS CENTRAL AND SOUTHERN MANITOBA LATE ON SUNDAY...BUT FOR NOW HAS KEPT THE RED RIVE BASIN DRY. MONDAY-THURSDAY...THIS PERIOD SHOULD START OUT ON A RATHER QUIET NOTE UNDER WEST NORTHWEST FLOW ALOFT. A SFC FRONT IS FORECAST TO DROP SOUTH MONDAY WITH AN UPPER WAVE PASSING TO THE NORTH. A FEW THUNDERSTORMS COULD ACCOMPANY THE FRONT...DEPENDING ON TIMING. HIGH PRESSURE AND SEASONABLE TEMPS ARE THEN EXPECTED FOR TUESDAY. MODELS INDICATE A TRANSITION BACK TO A MORE ACTIVE ZONAL FLOW PATTERN BY THE MID AND LATTER PORTION OF THE NEXT WEEK...WITH CHANCES FOR CONVECTION EXPECTED TO INCREASE BY SOMETIME AROUND WED/THUR. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1230 PM CDT FRI JUL 17 2015 EXPECT CHAOTIC CONDITIONS THIS AFTERNOON AND EARLY EVENING AT ALL BUT DVL TAF SITES. WEAK BOUNDARY IN PLACE ALONG ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON AND EXTENDING INTO EARLY EVENING MAKING TIMING OF STORMS, WIND DIRECTION AND CIGS QUITE CHALLENGING. BEST THREAT FOR ANY SEVERE STORMS WILL BE IN FARGO AREA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...DK SHORT TERM...GUST LONG TERM...GUST/MAKOWSKI AVIATION...RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 704 AM CDT FRI JUL 17 2015 MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-054-181215- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER- SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY- 704 AM CDT FRI JUL 17 2015 ...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN NORTH DAKOTA...AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM THROUGH 9 PM IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ001>003-015-022>024-027>032-040-NDZ027>030-038-039-049-052-053- 181215- WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND- 704 AM CDT FRI JUL 17 2015 ...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NORTH DAKOTA...AND ADJACENT PORTIONS OF NORTHWEST THROUGH WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM THROUGH 9 PM IN SOUTHEASTERN NORTH DAKOTA AND PORTIONS OF NORTHWESTERN THROUGH WESTCENTRAL MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GUST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 1206 PM CDT FRI JUL 17 2015 MNZ001-002-004-005-007-008-013>015-NDZ008-016-027-029-030-172215- WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-PEMBINA-EASTERN WALSH COUNTY- GRAND FORKS-STEELE-TRAILL- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA... TWIN VALLEY...HALSTAD...HALLOCK...KARLSTAD...LANCASTER...ROSEAU... WARROAD...GREENBUSH...WARREN...STEPHEN...ARGYLE...NEWFOLDEN... MIDDLE RIVER...GRYGLA...THIEF RIVER FALLS...RED LAKE FALLS... FOSSTON...FERTILE...MCINTOSH...ERSKINE...CAVALIER...WALHALLA... DRAYTON...PEMBINA...ST. THOMAS...NECHE...GRAFTON...PARK RIVER... GRAND FORKS...FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON... PORTLAND 1206 PM CDT FRI JUL 17 2015 ...MORE FUNNEL CLOUDS DEVELOPING OVER PARTS OF THE NORTHERN RED RIVER VALLEY... LIKE ON THURSDAY AFTERNOON....CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS TO FORM WITH SOME SHOWERS THAT ARE DEVELOPING NEAR THE RED RIVER FROM EAST GRAND FORKS TO DRAYTON. CONDITIONS WILL REMAIN FAVORABLE FOR THESE FUNNELS THROUGH EARLY AFTERNOON IN THE NORTHERN VALLEY INTO NORTHWESTERN MINNESOTA AS THESE SHOWERS DEVELOP EASTWARD. THESE FUNNELS ARE OFTEN SHORT LIVED. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE SITUATION. DTR DTR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1208 PM CDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FUNNEL CLOUD 3 NNE DRAYTON 48.60N 97.15W
07/17/2015 PEMBINA ND PUBLIC
PICTURE OF FUNNEL CLOUD SENT TO NWS GRAND FORKS FACEBOOK
PAGE.
&&
DKELLENBThe Fargo/Grand Forks radar (KMVX), 48 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580228.